Hail, Pottawatomie
- When
- July 11, 12:49 AM CST
- Where
- Pottawatomie County, 3.55 mi N of Shawnee
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.381, -96.927
MPing report.
Numerous severe thunderstorms developed amidst an increasing low-level jet/isentropic ascent regime during the early morning hours of the 11th. Sufficient wind shear and instability allowed for organized modes (both cells and small lines) from west-central into southeastern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Numerous severe thunderstorms developed amidst an increasing low-level jet/isentropic ascent regime during the early morning hours of the 11th. Sufficient wind shear and instability allowed for organized modes (both cells and small lines) from west-central into southeastern Oklahoma. The strongest storms produced reports of wind damage and large hail. Given favorable antecedent conditions for flash flooding, a few reports of urban and creek flooding were noted across the central and southern forecast area. A lightning induced fire at a residence near the community of Edmond also lead to one indirect injury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 10, 5:00 PM CST, 7 hours 49 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
600 PM CDT Mon Jul 10 2023
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday)
Issued at 322 PM CDT Mon Jul 10 2023
Through Daybreak Tuesday: Below normal temperatures are expected
through this evening. The region will remain on the periphery of
a Canadian high, centered across the Ozarks, through the day
today. This is promoting another day of slightly below average
temperatures for early July (mid-80s north to mid-90s south). A
majority of developing storms across the High Plains should remain
west of the forecast area through sunset, though a storm or two
is possible across far western-north Texas.
By late this evening (and into early Tuesday morning), widely
scattered storms/storm complexes are expected to advance off the
High Plains and across the area. Morning guidance appears to be
converging towards the idea of two separate complexes, one across
the eastern Texas Caprock and another across southern Kansas,
spreading into western portions of the forecast area after 9-10 PM
this evening. In addition, an increasing low-level jet response
(isentropic upglide) is expected in the vicinity of an effective
front across southern Oklahoma. The combination will likely result
in widespread showers and storms early on Tuesday morning,
focusing from southwest into central Oklahoma.
At least some severe weather potential will exist with overnight
convection. Once again, the primary hazard will be damaging wind
gusts (an isolated gust of 70-80 mph possible). Given sufficient
shear, steep mid-level lapse rates, and a reservoir of 1000-2500
J/kg MUCAPE, hail chances cannot be ruled out, though will likely
be confined to the strongest updrafts/cores. Of greatest concern
looks to be the potential for scattered instances of flash
flooding across western, central and southern Oklahoma during the
overnight period. Forecasted precipitable water magnitudes
continue to look very impressive (at or near record observed
values) for this time of year (1.9-2.3 inches). In addition, a
deep warm cloud layer and moist vertical column point towards
efficient rainfall production. With the expectation for deep
convection (possibly multiple rounds in some spots), flash
flooding and exacerbation of ongoing high flow in some rivers
looks increasingly possible early on Tuesday morning. As such, a
Flood Watch has been issued for portions of west-central into
southern Oklahoma through 9 AM Tuesday morning.
Tuesday: A return to hot afternoon temperatures is expected,
especially across southern Oklahoma/western-north Texas. Lingering
areas of precipitation will be exiting the forecast area by mid-
morning hours. In its wake, an afternoon of hot temperatures is
expected, centered across southwestern Oklahoma and western-north
Texas. This includes triple digit dry-bulb temperatures with 105-110
degree heat index values. An apparent 'fly in the ointment' at
this update (at least on the heat headline/advisory front) is the
potential for lingering mid and high clouds into the early
afternoon. Despite this, given expectation for at least some
dangerous heat areas, a Heat Advisory has been issued for the 1-8
PM period on Tuesday.
Ungar
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 322 PM CDT Mon Jul 10 2023
Wednesday-Thursday: Hot temperatures and mainly dry time is expected
for all areas. A majority of guidance continues to point towards the
southwest US ridge generally flattening through the work week. This
will promote a return of seasonably hot afternoon and evening
temperatures with dangerous heat indicies (105-110 degrees),
especially across southwestern zones. Both days appear to be rather
'slam dunk' for heat headlines at subsequent updates. What is
less certain are chances for precipitation during this period.
While the broad synoptic regime does not favor more than isolated
PoP chances, the ridge axis may remain far enough west that upper
systems/fronts can bring some chance for precipitation to the area
(especially for northern zones). For now, sub-20% PoP chances
will be maintained.
Friday-Next Weekend: Bouts of unsettled weather and 'cooler'
temperatures may return to the region. The southwestern upper ridge
is forecast to retrograde some by next weekend. This is likely to
promote a return of 'northwest flow' aloft and yield near-daily
chances for shower/storm areas across the region. Temperatures
may fall back towards slightly-below normal readings for mid July
(80s across north/central and 90s across Red River Valley) by next
weekend as well.
Ungar
&&
.AVIATION...
(00Z TAFS)
Issued at 558 PM CDT Mon Jul 10 2023
VFR conditons to begin this evening. However, another round of
storms are expected to move across the area overnight with a
period of MVFR and possibly some IFR conditions. Expect clearing
skies Tuesday morning with southwest winds increasing. Some gusts
over 20kts likely.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 72 92 75 98 / 70 20 0 0
Hobart OK 71 97 74 102 / 40 10 0 0
Wichita Falls TX 74 101 77 106 / 40 20 0 0
Gage OK 69 95 72 100 / 30 0 0 0
Ponca City OK 71 90 73 97 / 50 30 10 0
Durant OK 73 93 76 97 / 60 40 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 9 PM CDT this evening through Tuesday morning
for OKZ011-015>020-022>032-035>048-050>052.
Heat Advisory from 1 PM to 8 PM CDT Tuesday for OKZ033-036-037-
039-044>048-050>052.
TX...Flood Watch from 9 PM CDT this evening through Tuesday morning
for TXZ085-086-090.
Heat Advisory from 1 PM to 8 PM CDT Tuesday for TXZ083>090.
&&
SHORT TERM...34
LONG TERM....34
AVIATION...30Hazardous Weather Outlook National Weather Service Norman OK 306 PM CDT Mon Jul 10 2023 OKZ004>048-050>052-TXZ083>090-112015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 306 PM CDT Mon Jul 10 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Widely scattered thunderstorms are expected to move off the High Plains and into portions of western Oklahoma and western-north Texas late this evening. Activity will transition towards central Oklahoma by early Tuesday morning (after 12 AM). Severe weather chances will exist with this activity, with damaging winds and perhaps a few instances of large hail being possible. .Heavy Rainfall... In addition to the severe weather potential, heavy rainfall will be possible from western-north Texas into central Oklahoma. Flash flooding will also be possible, especially in areas that have received recent heavy rains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... There are chances for thunderstorms across northern Oklahoma on Wednesday night as well as Thursday night. Additional chances will exist over a larger area of Oklahoma and into portions of north Texas on Friday into next weekend. .Excessive Heat... Dangerous heat indices will be possible during the afternoon and evening hours on Tuesday and continue through much of the week, especially across southern Oklahoma and western north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
1258 AM CDT Tue Jul 11 2023
OKZ018-019-025-110630-
Kingfisher OK-Logan OK-Oklahoma OK-
1258 AM CDT Tue Jul 11 2023
...Strong thunderstorms will impact portions of southeastern
Kingfisher, northern Oklahoma and southern Logan Counties through 130
AM CDT...
At 1258 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Meridian to 4 miles west
of Cashion. Movement was east at 15 mph.
HAZARD...Wind gusts of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Edmond, Guthrie, Luther, Cashion, Cedar Valley, Arcadia, Meridian,
Navina, Seward, and Downtown Edmond.
This includes Interstate 35 between mile markers 142 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3587 9724 3569 9714 3567 9714 3564 9758
3571 9768 3573 9768 3573 9771 3587 9792
TIME...MOT...LOC 0558Z 287DEG 13KT 3581 9730 3579 9776
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
30Special Weather Statement
National Weather Service Norman OK
1258 AM CDT Tue Jul 11 2023
OKZ016-022-023-110630-
Washita OK-Caddo OK-Custer OK-
1258 AM CDT Tue Jul 11 2023
...A strong thunderstorm will impact portions of northeastern
Washita, northwestern Caddo and southeastern Custer Counties through
130 AM CDT...
At 1258 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Weatherford, moving east at 15 mph.
HAZARD...Wind gusts of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Weatherford, Corn, and Colony.
This includes Interstate 40 between mile markers 72 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3544 9891 3561 9884 3552 9854 3532 9867
TIME...MOT...LOC 0558Z 287DEG 13KT 3551 9879
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
30Special Weather Statement
National Weather Service Norman OK
121 AM CDT Tue Jul 11 2023
OKZ040-041-046-110645-
Carter OK-Garvin OK-Murray OK-
121 AM CDT Tue Jul 11 2023
...A strong thunderstorm will impact portions of south central
Garvin, east central Carter and central Murray Counties through 145
AM CDT...
At 120 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Davis, moving southeast at 25 mph.
HAZARD...Wind gusts of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sulphur, Davis, Wynnewood, Springer, Dougherty, Lake Of The
Arbuckles, and Turner Falls.
This includes Interstate 35 between mile markers 43 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3452 9733 3466 9719 3449 9688 3431 9713
TIME...MOT...LOC 0620Z 309DEG 23KT 3455 9720
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
30Special Weather Statement
National Weather Service Norman OK
131 AM CDT Tue Jul 11 2023
OKZ026-030-110700-
Pottawatomie OK-Lincoln OK-
131 AM CDT Tue Jul 11 2023
...Strong thunderstorms will impact portions of western Lincoln and
northwestern Pottawatomie Counties through 200 AM CDT...
At 131 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carney to 3 miles northwest of Shawnee.
Movement was east at 15 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shawnee, Chandler, McLoud, Meeker, Wellston, Carney, Tryon, Agra,
Johnson, Sparks, Warwick, Dale, Bethel Acres, Parkland, and
Aydelotte.
This includes the following highways...
Interstate 40 between mile markers 176 and 193.
Interstate 44 between mile markers 155 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3530 9711 3586 9709 3593 9682 3530 9678
TIME...MOT...LOC 0631Z 256DEG 13KT 3581 9702 3540 9696
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
142 AM CDT Tue Jul 11 2023
OKZ015-016-022-110715-
Washita OK-Dewey OK-Custer OK-
142 AM CDT Tue Jul 11 2023
...Strong thunderstorms will impact portions of northwestern Washita,
central Custer and south central Dewey Counties through 215 AM CDT...
At 142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Putnam to 3 miles east of
Butler to 5 miles southwest of Canute. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clinton, Cordell, Burns Flat, Arapaho, Canute, Butler, Bessie, Foss,
Putnam, Foss Reservoir, and Stafford.
This includes Interstate 40 between mile markers 44 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3534 9936 3591 9915 3591 9885 3530 9898
3530 9937
TIME...MOT...LOC 0642Z 261DEG 31KT 3582 9905 3563 9913 3535 9932
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
30Special Weather Statement
National Weather Service Norman OK
149 AM CDT Tue Jul 11 2023
OKZ040>042-046-047-110715-
Carter OK-Garvin OK-Johnston OK-Pontotoc OK-Murray OK-
149 AM CDT Tue Jul 11 2023
...Strong thunderstorms will impact portions of northwestern
Johnston, east central Garvin, east central Carter, southwestern
Pontotoc and Murray Counties through 215 AM CDT...
At 149 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Sulphur to near Lake Of
The Arbuckles. Movement was east at 20 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sulphur, Davis, Roff, Mill Creek, Fitzhugh, Dougherty, Hickory,
Scullin, and Lake Of The Arbuckles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3473 9680 3433 9675 3434 9710 3466 9714
TIME...MOT...LOC 0649Z 266DEG 17KT 3459 9704 3442 9700
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
30The Norman radar (KTLX), 32 km away, was scanning. The volume nearest the first event began at 06:47 UTC.
18 thunderstorm wind, 7 hail, 5 flash flood, 4 flood, 1 lightning. Local standard time, as filed.
MPing report.
Estimated wind gust.
Social media images showing multiple power poles, light poles, and road signs blown down along Pennsylvania Avenue between Memorial Road and Highland Park Boulevard. Time is radar estimated.
Multiple power poles and lines down on Northwest 122nd Street between Pennsylvania Avenue and Western Avenue. Time is radar estimated.
Estimated wind gust.
Hinton (HINT) Mesonet observation.
Shawnee (SHAW) Mesonet observation.
Hinton (HINT) Mesonet observation.
Shawnee (SHAW) Mesonet observation.
Norman (NRMN) Mesonet observation.
Lightning struck a house causing a fire start in the attic. Broadcast media reports that an adult male was transported to the hospital with critical injuries as a result of the fire. Time is estimated.
Minco (MINC) Mesonet observation.
Minco (MINC) Mesonet observation.
Tinker Air Force Base (KTIK) observation.
Minco (MINC) Mesonet observation.
Reports of road flooding across the south side of the community of Ada. Time is estimated.
Heavy rainfall caused Cottonwood Creek to rise out of its banks, flooding portions of County Line Road. Time is estimated.
Numerous trees and powerlines down in and around the community of Byng. Two homes and two barns, along with the Byng City Hall/Fire Department building, received varying degrees of roof damage. Time is radar estimated.
Street flooding reported near the intersection of Lindsey Street and Elm Avenue.
Sulphur (SULP) Mesonet observation.
Sulphur (SULP) Mesonet observation.
Image showing a large (12 24-inch diameter) tree limb blown down. Time is radar estimated.
Image showing a 6 12-inch diameter tree limb blown down, blocking a portion of Highway 29. Time is radar estimated.
Heavy rainfall caused Rock Creek to overtop its banks, flooding a portion of the Oklahoma Avenue bridge. Time is estimated.
Heavy rainfall caused Honey Creek to rise out of its banks, flooding a low-water crossing near the entrance to Turner Falls State Park. Numerous campers were reported to have been trapped at the park campground until water levels receded. Time is estimated.
Report of cars stranded and streets closed due to flooding. Time is estimated.
Relayed report of Northeast 12th Avenue impassable due to high water near the Oklahoma Forestry Division building. Time is estimated.
Social media report showing 4-6 inches of standing water over the road. Time is estimated.
Multiple roads in and around Tinker Air Force Base closed due to residual flooding. Time is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125312, 1125311, 1125313, 1125327, 1125328, 1125335, 1125353, 1125325, 1125322, 1124279, 1124281, 1124269, 1124278, 1124299, 1125343, 1124251, 1125393, 1124266, 1124286, 1124258, 1124287, 1125364, 1125378, 1125349, 1125354, 1124264, 1124289, 1125350, 1125351, 1125386, 1125359, 1125387, 1125388, 1125391, 1125392.